Skip to Main Content

CHAPTER 15: HEART FAILURE WITH REDUCED EJECTION FRACTION

Which of AK’s home medications carries the greatest potential to exacerbate his newly diagnosed HFrEF if it is restarted upon discharge?

A. Dapagliflozin

B. Metformin

C. Rosiglitazone

D. Semaglutide

Correct answer: C

Rationale: As patients with T2DM are often converted to insulin therapy upon hospital admission, it is important to evaluate the safety, efficacy, and feasibility of their home antihyperglycemic regimens when preparing for discharge. In 2008, the United States Food and Drug Association (US FDA) began requiring that pharmaceutical companies demonstrate that antihyperglycemic agents used in the treatment of T2DM do not result in increased cardiovascular (CV) risk in what were dubbed CV Risk Outcomes Trials (CVOTs).1 This call for action was spurred by events exhibited with use of rosiglitazone. Thiazolidinediones, such as rosiglitazone and pioglitazone, can exacerbate heart failure (HF) due to their potential to increase fluid retention. This side effect results from their ability to cause peripheral vasodilation as well as reduction of sodium and water excretion secondary to insulin sensitization at the renal level. Thiazolidinediones are contraindicated in persons with New York Heart Association (NYHA) Class III–IV HF and should be used with caution in persons with Class I–II HF.2,3 It will be important to relay the importance of why this medication has been discontinued to AK, as well as communicate this change to his outpatient provider managing his T2DM.

Dapagliflozin is a sodium-glucose transporter-2 inhibitor (SGLT2i) that demonstrated no increased risk of major adverse CV event (MACE) outcomes compared to placebo in the DECLARE-TIMI 58 trial. However, it did demonstrate reduced potential for HF exacerbations and CV death compared to placebo in those without T2DM with NYHA Class II–IV HFrEF on guideline-directed medical therapy (GDMT), per results of the DAPA-HF trial.3 Provided AK’s renal function remains stable and he is not volume depleted, restarting dapagliflozin at discharge would be beneficial for both glycemic control and HFrEF once he is appropriately titrated to GDMT.

The biguanide, metformin, is unlikely to exacerbate AK’s HF, and poses no additional CV risk. Rare cases of lactic acidosis have been reported in persons utilizing metformin suffering from tissue hypoperfusion states, such as acute decompensated HF. However, restrictions for use of metformin in patients with HF were redacted by the US FDA in 2006 due to evidence that its use in HF resulted in better therapeutic outcomes compared to patients on alternative regimens.3 Provided the patient’s HF and renal function remain stable, metformin may be safely restarted in the outpatient setting.

Semaglutide is a glucagon-like-peptide-1 agonist (GLP1a) that has demonstrated utility in improving glycemic control as well as reducing CV risk in ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.